Immunotherapy drugs called checkpoint inhibitors have been a game changer for a subset of people with certain cancers, especially melanoma and lung and bladder cancers. But these drugs, which unleash the immune system to attack cancer cells, are not without side effects. In fact, it is the intended mechanism of such drugs — the activation of immune cells — that leads to many of these adverse events, including damage to healthy tissues.
"Beginning in 2017, about two years after the second generation of checkpoint inhibitor drugs were approved, we started to see an influx of reports about patients with inflamed joints," says Anne Bass, MD, a rheumatologist at HSS. "They had checkpoint therapy-induced arthritis."
In response to this, in May 2018 Dr. Bass and colleagues started a registry of people with this new type of arthritis who are receiving checkpoint inhibitors at New York City–area hospitals. They have already recruited about 50 participants and continue to add three or four people each month.
"There’s so much we hope to learn from this registry," says rheumatologist Karmela Chan, MD. "How common is treatment-induced arthritis? How is it similar to rheumatoid arthritis and psoriatic arthritis, and how is it different?"
"These patients are given a medicine to stimulate their immune system, and it gets rid of the cancer, but then we have to suppress the immune system to get rid of this adverse event," Dr. Bass explains. "The holy grail is to figure out how to either prevent or treat these adverse events without having a negative impact on the cancer treatment."
Another important area to explore is how long the condition continues after the completion of cancer treatment. "Other autoimmune responses that come from these drugs, like colitis, tend to go away within a month or two," Dr. Bass says. "This arthritis seems to persist much longer."
Back to HSS Annual Report 2018-19